The Annals of Statistics

Empirical likelihood methods with weakly dependent processes

Yuichi Kitamura

Full-text: Open access

Abstract

This paper studies the method of empirical likelihood in models with weakly dependent processes. In such cases, if the likelihood function is formulated as if the data process were independent, obviously empirical likelihood fails. We propose to use empirical likelihood of blocks of observations to solve this problem in a nonparametric manner. This method of "blockwise empirical likelihood" preserves the dependence of data, and the resulting likelihood ratios can be used to construct asymptotically valid confidence intervals. We consider general estimating equations, for which an efficient estimator is derived by maximizing blockwise empirical likelihood. We also introduce "blocks-of-blocks empirical likelihood" to conduct inference for parameters of the infinite dimensional joint distribution of data; the smooth function model is used for such cases. We show that blockwise empirical likelihood of the smooth function model with weakly dependent processes is Bartlett correctable. A wide variety of problems, such as time series regressions and spectral densities, can be treated using our methodology.

Article information

Source
Ann. Statist., Volume 25, Number 5 (1997), 2084-2102.

Dates
First available in Project Euclid: 20 November 2003

Permanent link to this document
https://projecteuclid.org/euclid.aos/1069362388

Digital Object Identifier
doi:10.1214/aos/1069362388

Mathematical Reviews number (MathSciNet)
MR1474084

Zentralblatt MATH identifier
0881.62095

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]
Secondary: 62G10: Hypothesis testing 62E20: Asymptotic distribution theory

Keywords
Bartlett correction Edgeworth expansion empirical likelihood estimating function generalized method of moments nonparametric likelihood spectral density strong mixing time series regression weak dependence

Citation

Kitamura, Yuichi. Empirical likelihood methods with weakly dependent processes. Ann. Statist. 25 (1997), no. 5, 2084--2102. doi:10.1214/aos/1069362388. https://projecteuclid.org/euclid.aos/1069362388


Export citation